Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 75, NWS Lubbock, TX

May 4, 2019Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 4, 2019, 7:05 PM CDT for Yoakum County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2019, 7:05 PM CDT (00:05 UTC)
Expired
May 4, 2019, 7:45 PM CDT
In force
40 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:28 PM CDT, 37 minutes earlier.

Area forecast discussion, May 4, 6:28 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
628 PM CDT Sat May 4 2019

.AVIATION...
TSRA have developed along the TX/NM border and are moving to the
ESE. ATTM, these storms have the best chance to impact KPVW and
KLBB over the next few hours. Short-term models currently show
storms trying to hold together to cross KCDS near midnight, but
confidence is not high enough for TAF mention that they will make
it. Otherwise, low CIGs should be slower to move in than last
night.

&&

.PREV DISCUSSION... /issued 258 PM CDT Sat May 4 2019/

DISCUSSION...
Cool and stable surface ridge with stratus was slowly departing
east off the Caprock this afternoon ahead of stronger surface
heating and upslope flow in NM. The midnight shift anticipated
this situation perfectly, hence no changes were needed to PoPs
this afternoon as we still expect isolated to scattered storms
to cross the state line closer to 6 PM or so. With MLCAPEs
increasing to around 2000 J/kg across our western counties later
today, upslope convection should undergo an uptick in coverage and
intensity early this evening as it spreads ESE within 40 knots of
0-6 km bulk shear. Veering wind profiles would easily support
some supercells at times before activity as a whole tends to wane
tonight off the Caprock within a stabilizing airmass. However,
some models are keying on a layer of moistening isentropic ascent
across the northern Panhandle which could give rise to a nocturnal
MCS that wanders SE into a theta-e ridge, possibly affecting our
NE zones after midnight. CAMs are not as supportive with this
scenario, so Superblend's bullish PoPs were skimmed much lower
after midnight.

Weakly anticylonic flow aloft arrives on Sunday, but aside from
some warming temps at 700 mb, height rises are shown to be
negligible with not much subsidence to keep the dryline from
convection to some degree by the afternoon. Concern is that the
NAM and GFS are so aggressive with nocturnal storms tonight that
their remnant outflow boundary may be a null event for tomorrow.
Regardless, the dryline will probably set up farther west than
models indicate as southerly winds deepen to 800mb and advect
even richer dewpoints northward. The result should be breakable
capping along the dryline with MLCAPEs over 2000 J/kg and ample
shear for severe. Monday may see a lull unfold in the precip
department as winds aloft trend SW underneath shortwave ridging
and respectable height rises (30 meters at 500 mb). Still, a sharp
dryline should occupy our western counties with some opportunity
for a couple storms late in the day. However, stronger capping
seems prudent to lower PoPs to just slight chance values at this
time.

By Tuesday, pattern recognition says severe prospects should
amplify considerably as height falls unfold in advance of an upper
trough entering the Four Corners. The dryline should again remain
tucked well west on the Caprock as pressure falls focus in NM
ahead of the parent trough, but stronger kinematics look to
support a rather volatile setup for supercells and some tornadoes
east of the dryline. Stronger height falls Tue night (accompanying
the passage of the lead trough) should aid in a greater coverage
of storms shifting off the Caprock through early Wednesday, before
breezier west winds follow a Pacific front through the day.
Confidence is growing that a modified Canadian front will surge
south Wed night and probably stall well south of the region on
Thu. As such, precip chances are trending lower late in the week
before some return flow unfolds Fri-Sat well in advance of a
slowing cyclone over the Desert SW.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/74
Hazardous weather outlook, May 4, 10:31 AM CDT, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1031 AM CDT Sat May 4 2019

TXZ021>044-050345-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1031 AM CDT Sat May 4 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

There is a slight risk for severe thunderstorms late this
afternoon and evening mainly for areas on the Caprock but a few
strong or severe storms may spread across the Rolling Plains as
well later this evening. Hail to around 2 inch diameter and wind
gusts to 65 mph will be primary threats. Brief tornadoes may be
possible in a few areas as well mainly after 6pm. Finally, slower
moving storms will be capable of localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be a chance for severe thunderstorms Sunday afternoon
and evening as well as Monday afternoon and evening. A few severe
storms may also occur late Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon into
this evening.

In the hours before

Local storm report, May 4, 7:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
701 PM CDT SAT MAY 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 S MULESHOE            34.17N 102.73W
05/04/2019  E1.25 INCH       BAILEY             TX   STORM CHASER

            MIX OF QUARTER AND HALF DOLLAR SIZED HAIL

&&

EVENT NUMBER LUB1900294

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:16 PM CDTTornado Warning Tornado observedLUBBailey, Lamb29 min
May 4, 7:45 PM CDTSevere Thunderstorm WarningLUBBailey, Hockley, Lamb60 min
May 4, 7:57 PM CDTSevere Thunderstorm WarningLUBYoakum33 min
May 4, 8:03 PM CDTTornado Warning Tornado observedLUBBailey, Hockley, Lamb27 min
May 4, 8:42 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb20 min
May 4, 9:09 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer, Swisher81 min
May 4, 10:28 PM CDTSpecial Weather StatementLUBFloyd, Hale, Lamb, Swisher32 min
May 5, 4:31 PM CDTSevere Thunderstorm WarningLUBHale, Lamb44 min
May 5, 4:35 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock22 min
May 5, 4:45 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn60 min
May 5, 4:48 PM CDTAreal Flood AdvisoryLUBLubbock117 min
May 5, 5:03 PM CDTSevere Thunderstorm WarningLUBHale, Swisher41 min
May 5, 5:06 PM CDTSevere Thunderstorm WarningLUBLubbock39 min
May 5, 5:35 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn55 min
May 5, 5:42 PM CDTSevere Thunderstorm WarningLUBLubbock33 min
May 5, 5:48 PM CDTTornado Warning Tornado observedLUBLynn27 min
May 5, 6:00 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher15 min
May 5, 6:11 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBGarza, Lynn34 min
May 5, 6:23 PM CDTFlash Flood WarningLUBLynn2 hr
May 5, 6:38 PM CDTTornado Warning Considerable damage threatLUBGarza, Lynn37 min
May 5, 6:43 PM CDTSevere Thunderstorm WarningLUBLynn38 min
May 5, 6:57 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.